Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 21, 2019, 8:27 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2019, 8:27 PM CDT (01:27 UTC)
- Expired
- Jun 21, 2019, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 7:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3112 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 41.0
The text
As transmitted.
612
WFUS53 KTOP 220127
TORTOP
KSC117-131-220200-
/O.NEW.KTOP.TO.W.0036.190622T0127Z-190622T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
827 PM CDT Fri Jun 21 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Nemaha County in northeastern Kansas...
Southeastern Marshall County in northeastern Kansas...
* Until 900 PM CDT.
* At 827 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lillis, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Centralia around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0127Z 253DEG 14KT 3966 9631
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Skow2 follow-up statements
382
WWUS53 KTOP 220137
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
837 PM CDT Fri Jun 21 2019
KSC117-131-220200-
/O.CON.KTOP.TO.W.0036.000000T0000Z-190622T0200Z/
Nemaha-Marshall-
837 PM CDT Fri Jun 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...
At 837 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vermillion, moving east at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Centralia around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0137Z 253DEG 14KT 3967 9626
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Skow646
WWUS53 KTOP 220156
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
856 PM CDT Fri Jun 21 2019
KSC117-131-220205-
/O.EXP.KTOP.TO.W.0036.000000T0000Z-190622T0200Z/
Nemaha-Marshall-
856 PM CDT Fri Jun 21 2019
...THE TORNADO WARNING FOR SOUTHWESTERN NEMAHA AND SOUTHEASTERN
MARSHALL COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas.
LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0155Z 253DEG 14KT 3969 9618
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:08 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 21, 7:08 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 708 PM CDT Fri Jun 21 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 357 PM CDT Fri Jun 21 2019 As of mid-afternoon, surface obs showed an area of low pressure in south-central KS with a dryline extending southward into extreme western OK and the TX panhandle. An associated inverted trough axis stretched north of the low into north-central KS. Water vapor imagery continued to show a low and associated amplified mid/upper trough over the western CONUS, placing the central Plains under southwest flow aloft. A weak wave embedded in the upper flow was evident over CO. Active weather with several opportunities for thunderstorms and heavy rain will continue while the current pattern persists. Following the two rounds of convection that occurred last night and this morning, the remainder of the afternoon and evening are expected to remain dry for most of the area. BUFKIT forecast soundings showed a strong elevated mixed layer in place with warm temperatures around 700 mb. Soundings continue to show warm air aloft keeping the region capped through much of the night. Without any strong evidence of a forcing mechanism for much of the area overnight, thinking chances for storm development will stay fairly low. The best chance for thunderstorms tonight looks to be in far northeastern KS as a low level jet increases and interacts with a warm front currently located across northern MO. Models are not in good agreement with placement of rain tonight so confidence is not overly high in any one solution. Have maintained a slight chance POPS for our northern counties to account for the jet interacting with current boundaries. Otherwise, expecting much of the area to remain dry until Saturday afternoon when chances increase. .LONG TERM...(Saturday night through Friday) Issued at 357 PM CDT Fri Jun 21 2019 Sometimes as an event draws closer, confidence in its evolution can drop a bit. This is one of those times. Still appears active wx on tap for the weekend as seasonably strong short-wave trough crosses Rockies and into Plains. Important mesoscale features are not particularly clear at this point and are a critical key to where most impactful weather will occur late Saturday. Convection-allowing models' solutions are significantly divergent, offering little confidence in what the radar will look like Saturday evening. Forecast is based on the idea that boundary layer will have plenty of time to destabilize on Saturday and that no leftover mesoscale boundaries will impede convergent flow into synoptic-scale boundary. Ahead of this boundary, which looks like it may extend from roughly Seneca to Council Grove by late afternoon Saturday, airmass will be very unstable with SREF plumes showing 6000 J/kg mean MLCAPE. MLCIN values erode to near 0 J/kg by 22Z or so, thus it appears convection along/east of boundary will be widespread. There may be a narrow window where bulk shear values support supercellular activity when storms initiate, but for the most part, it looks like storms will quickly become outflow dominant. Storms should be efficient rain-producers with precipitable water values approaching 2". All that said, model QPFs are generally lower than would otherwise expect. WRF-ARW and NSSL WRF leave areas almost completely dry that might otherwise consider a flood watch. Not sure if the fly in the ointment is perhaps an effective boundary that sets up further south or something else, but seems best at this point to hold off on watch for now. As unclear as late Saturday may be, Sunday may be more so. Mid- level temps and heights fall as short-wave energy approaches, but very uncertain what degree of instability will be available. GFS and NAM seem to suggest that some degree of airmass recovery may occur, so have stayed close to model blend output for PoPs. Monday should be quiet as short-wave trough departs to the northeast. Mid-level temps and height rise toward mid-week, although not to the point of completely capping off any potential convection. Chances look low, though, for any organized activity. Saturday's heat indices still appear as though they will be below advisory criteria. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 653 PM CDT Fri Jun 21 2019 For the 00Z TAFS, monitoring for the possibility of storms during the overnight hours near terminals, especially from around midnight until the pre-dawn hours of Saturday. Confidence is not overly high as to where exactly storms will occur, so have gone with VCTS in TAFS. LLWS is also likely to occur at the Topeka terminals as a LLJ increases overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Manion AVIATION...Teefey
Hazardous weather outlook, Jun 21, 7:05 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 705 PM CDT Fri Jun 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-230015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 705 PM CDT Fri Jun 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening and overnight, mainly along and near the Nebraska state line. Any storms that do develop will be capable of producing damaging winds and large hail. Additionally, an isolated tornado will be possible. Flooding of the Big Blue River and its tributaries will continue immediately up stream of Tuttle Creek Lake, until water levels on the lake come down. Flooding of the Delaware River upstream of Perry Lake will continue until water level on the lake come down. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are possible beginning late Saturday afternoon with the highest chances during the evening. Damaging winds, large hail, and very heavy rainfall could occur with the storms. An isolated tornado cannot be ruled out late Saturday afternoon or early evening. Another round of strong to severe storms is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 21, 3:09 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CLIFTON 39.57N 97.28W
06/21/2019 M1.80 INCH WASHINGTON KS CO-OP OBSERVER
24-HR TOTAL.
&&
CPLocal storm report, Jun 21, 3:11 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 NNE OLSBURG 39.52N 96.56W
06/21/2019 M2.00 INCH POTTAWATOMIE KS CO-OP OBSERVER
24-HR TOTAL.
&&
CPLocal storm report, Jun 21, 5:26 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
06/21/2019 M1.53 INCH SHAWNEE KS TRAINED SPOTTER
DELAYED REPORT OF RAINFALL FROM MORNING
STORMS.
&&
CPSpecial weather statement, Jun 21, 6:34 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Topeka KS 634 PM CDT Fri Jun 21 2019 KSZ010>012-220000- Brown-Nemaha-Marshall- 634 PM CDT Fri Jun 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA...WEST CENTRAL BROWN AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 700 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over Vermillion, moving northeast at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sabetha, Seneca, Centralia, Fairview, Vermillion, Oneida, Baileyville, Lillis and Woodlawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3959 9629 3975 9641 4000 9584 3984 9572 TIME...MOT...LOC 2333Z 239DEG 40KT 3971 9626 JP
Local storm report, Jun 21, 7:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FUNNEL CLOUD 6 S FRANKFORT 39.62N 96.41W
06/21/2019 MARSHALL KS LAW ENFORCEMENT
&&
STLocal storm report, Jun 21, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLASH FLOOD 3 NW VERMILLION 39.74N 96.31W
06/21/2019 MARSHALL KS TRAINED SPOTTER
SPOTTER REPORTED FLOODING IN THE YARD.
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 7:53 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jun 21, 8:04 PM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| Jun 21, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 39 min |
| Jun 21, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 44 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Jun 21, 11:55 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 4:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Jun 22, 12:53 PM CDT | River Flood Warning | TOP | Republic | 11 hr |
| Jun 22, 3:38 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more | 23 hr |
| Jun 22, 4:34 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Jun 22, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 38 min |
| Jun 22, 5:09 PM CDT | River Flood Warning | TOP | Marshall, Washington | 31 hr |
| Jun 22, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| Jun 22, 5:40 PM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| Jun 22, 5:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 50 min |
| Jun 22, 6:07 PM CDT | Flash Flood Warning | TOP | Jackson, Nemaha, Pottawatomie | 4 hr |
| Jun 22, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 45 min |
| Jun 22, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| Jun 22, 6:21 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Jun 22, 6:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jun 22, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
| Jun 22, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 53 min |
| Jun 22, 6:54 PM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.